Format

Send to

Choose Destination
Adv Clin Exp Med. 2013 Jul-Aug;22(4):555-63.

Clinical relevance of drug-drug interactions in hospitalized dermatology patients.

Author information

1
Section of Pharmacology and Clinical Pharmacology, Faculty of Medicine, Thracian University, Stara Zagora, Bulgaria.

Abstract

BACKGROUND:

Potential drug-drug interactions (DDIs) are known to be a risk factor for the development of adverse drug reactions (ADRs). Data on the occurrence of ADRs related to DDIs is scarce and comes from different groups of patients.

OBJECTIVES:

The aim of the study was to evaluate the frequency, nature and determinants of potential DDIs in hospitalized dermatology patients and assess their contribution for the development of ADRs.

MATERIAL AND METHODS:

A prospective observational study comprising all consecutive inpatients admitted to the Clinic of Dermatology and Venereology, University Hospital, Stara Zagora for the period March 2009 - August 2011 was carried out. Systemic medication was screened for potential DDIs using an electronic drug interactions checker. DDIs were then verified with Stockley's Drug Interactions and divided into "clinically important" and "clinically unimportant". ADRs were classified by clinical manifestation, type and severity. Causality was scored according to Naranjo et al. (1981).

RESULTS:

The study included 674 patients, 513 (76.1%) of them with established comorbidities. Totally, 504 potential DDIs were identified (441 "clinically important" and 63 "clinically unimportant") in 236 patients. Hypotension was the most common expected clinical presentation of the potential DDIs. The strongest predictor for the development of DDIs was the number of systemic drugs (OR 2.25, 95% CI 1.97-2.58). Overall 43 ADRs were recorded, 53.5% "type B" and 46.5% "type A" reactions, most commonly with cutaneous and cardiovascular manifestations. The development of ADRs was attributed to 13 DDIs (2.6% of all detected potential DDIs) in 10 of these cases (23.25%).

CONCLUSIONS:

Potential DDIs were frequent in hospitalized dermatology patients. The drug groups most commonly involved were cardiovascular drugs. The proportion of DDIs associated with the occurrence of ADRs was relatively low, but close monitoring of patients on multiple drug regimens is essential because these reactions may be severe.

PMID:
23986216
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wroclaw Medical University
Loading ...
Support Center